Over 80 Prescription and OTC Meds Recalled Due to Safety Concerns, FDA Warns
The agency's latest notice affects a wide range of medicinal products.
The contents of your medicine cabinet can range from helpful daily vitamins to essential prescriptions and everything in between. Whether it's taking care of aching muscles, tackling a sudden bout of the flu, or dealing with a chronic condition, many people rely on these items to help them stay on top of their health and improve their quality of life. But before you reach for your next dose, you may want to take a moment to check what you have on hand. That's because over 80 prescription and over-the-counter (OTC) meds were just recalled due to safety concerns. Read on for more information and to determine if you're at risk.
Dozens of prescription drugs and OTC medications were just recalled.
On April 26, the Food & Drug Administration (FDA) announced that Illinois-based Akorn Operating Company LLC had issued a voluntary recall for a wide range of its lineup of medicinal products, including OTC meds, prescription drugs, and pet medical products. The company says the items were distributed nationwide to wholesalers, retailers, manufacturers, medical facilities, and repackagers online to consumers.
In total, 75 items intended for human use are affected, including all lots of items such as artificial tears, lidocaine ointment, lorazepam oral solution and injection vials, vitamin D drops, olopatadine nasal spray, and sodium chloride eye drops, among others. The complete list of items is posted on a seven-page document on the agency's notice.
The recall also affects nine animal products, including artificial tears, ketamine injection solution, neo-poly-bac eye ointment, and more. The complete list of pet items is posted on a separate document.
The company has safety concerns about the products as it just filed for bankruptcy.
According to the agency's notice, Akorn filed for Chapter 7 bankruptcy on Feb. 23. It's since shut down all operations and terminated all its employees at its domestic U.S. production sites. The company says it's pulling the items from the market because without its in-house quality assurance program in place, it will no longer be able to support or guarantee that the items will meet specifications through the rest of their shelf life.
"The discontinuation of the Quality program would result in the company's inability to assure that products meet the identity, strength, quality, and purity characteristics that they are purported or represented to possess which render the products adulterated," the company wrote in its recall notice. "While specific risks to patients from use of these adulterated products cannot always be identified or assessed, it is also not possible to rule out patient risks resulting from the use of such products."
Here's what you should do if you have the recalled OTC meds or prescription drugs.
The company says it is currently alerting all distributors about the recall via direct mail. So far, no adverse events related to the affected items have been reported.
However, the company is requesting the destruction of any recalled products remaining on the market. Any patients who have the affected items should throw them away immediately and contact their doctor or healthcare provider.
Those with questions about the recall can reach Akorn by calling a hotline listed on the posted notice. Anyone who has experienced health issues—including animals under someone's care—after taking the products should contact their healthcare provider or veterinarian right away.
There have been other recent medical and health-related recalls.
This isn't the only recent instance of a company pulling OTC medicines, prescription drugs, or health products from shelves. On March 22, the FDA announced that Ascend Laboratories LLC had voluntarily recalled its commonly prescribed Dabigatran Etcxilate Capsules, USP blood thinner medication.
The company said it made its decision after it discovered the drug contained a nitrosamine impurity—specifically N-Nitrosodimethylamine—in amounts above the FDA's set Acceptable Daily Intake (ADI) levels. While people are regularly exposed to nitrosamines in daily life through water and foods, including dairy products, grilled meats, and certain vegetables, prolonged exposure to high amounts can increase cancer risk.
Dietary supplements have also been affected. On April 22, the Food & Drug Administration (FDA) announced that EuroPharma, Inc. had issued a voluntary recall for its Terry Naturally BioActive Vitamin B and EuroMedica Active B Complex 60 products. The company said it pulled the vitamins from the market after discovering they contained an ingredient with an undeclared milk allergen. This created a serious health risk for anyone with an allergy or sensitivity to milk.
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/akorn-issues-voluntary-nationwide-recall-various-human-and-animal-drug-products-within-expiry-due
- Source: https://www.fda.gov/media/167552/download
- Source: https://www.fda.gov/media/167553/download
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/ascend-laboratories-llc-issues-voluntary-nationwide-recall-dabigatran-etexilate-capsules-usp-75-mg
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/europharma-inc-issues-voluntary-allergy-alert-undeclared-milk-terry-naturallyr-bioactive-vitamin-btm